To the Editor.
To I read with interest the recent article by Cady et al1 entitled "Treatment of Acute Migraine With Subcutaneous Sumatriptan." The prospect of a new drug that is safe and effective for migraine headache treatment is exciting.I did, however, note that 1.1% of patients at initial exposure to sumatriptan and 1.6% of patients who were given two consecutive doses of sumatriptan experienced nonspecified visual disturbances. Because the drug produces 5-HT1D receptor-specific vasoconstriction of cranial arteries in humans, it is possible that this effect may extend to the arteries, perfusing the optic nerve and the retina.Phelps and Corbett2 and Drance et al3 have shown an increased incidence of low-tension glaucoma and an increased vasospastic arterial response in persons with migraine. The visual disturbances described after administration of sumatriptan could have resulted from relative ischemia secondary to posterior ciliary artery or central retinal
Korenfeld MS. Subcutaneous Sumatriptan in Acute Migraine. JAMA. 1991;266(19):2703. doi:10.1001/jama.1991.03470190051020